Article Text

PDF
The risk of antimalarials in patients with renal failure
  1. N Thorogood1,
  2. S Atwal2,
  3. W Mills3,
  4. M Jenner4,
  5. D A Lewis5,
  6. J D Cavenagh6,
  7. S G Agrawal7
  1. 1
    Princess Alexandra Hospital, Harlow, Essex, UK
  2. 2
    The Royal London Hospital, Whitechapel, London, UK
  3. 3
    Newham University Hospital, London, UK
  4. 4
    Department of Haematological Oncology, St Bartholomew’s Hospital, West Smithfield, London, UK
  5. 5
    St Bartholomew’s Hospital, West Smithfield, London, UK
  6. 6
    Department of Haematological Oncology, St Bartholomew’s Hospital, West Smithfield, London, UK
  7. 7
    Department of Haematological Oncology, St Bartholomew’s Hospital, West Smithfield, London, UK
  1. Dr S Agrawal, Department of Haematological Oncology, St Bartholomew’s Hospital, West Smithfield, London EC1A 7BE, UK; s.g.agrawal{at}qmul.ac.uk

Abstract

We present here a patient with end stage renal failure who received two weeks antimalarial prophylaxis at full dose leading to life threatening toxicity with severe acute megaloblastic anaemia, symptomatic pancytopenia and exfoliative dermatitis. Prompt recognition and treatment can rapidly reverse these fatal effects but more importantly, education of patients before travel is imperative in preventing such events.

  • antimalarials
  • end stage renal failure
  • exfoliative dermatitis
  • megaloblastic anaemia
  • pancytopenia

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared

  • Contributors: NT, SA and SGA wrote the paper, MJ prepared the slides, WM, JDC and DAL looked after the patient during his admission. SA is the guarantor

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.